Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 7, NWS Charleston, SC

January 22, 20234 counties in Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jan 22, 2023, 6:55 PM EST for 4 counties in Georgia. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2023, 6:55 PM EST (23:55 UTC)
Expired
Jan 22, 2023, 8:00 PM EST
In force
65 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Evans County, GA, Liberty County, GA, Long County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 119 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 7:35 PM ESTTSTM WND DMG2 Sse Hinesville, GAPOWER LINES FELL ONTO A TREE WHICH SPARKED A SMALL FIRE ALONG THE 800 BLOCK OF EAST OXFORD LANE. TIME WAS ESTIMATED VIA RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

374 
WUUS52 KCHS 222355
SVRCHS
GAC109-179-183-267-230100-
/O.NEW.KCHS.SV.W.0007.230122T2355Z-230123T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
655 PM EST Sun Jan 22 2023

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Evans County in southeastern Georgia...
  Liberty County in southeastern Georgia...
  Long County in southeastern Georgia...
  Tattnall County in southeastern Georgia...

* Until 800 PM EST.

* At 654 PM EST, a severe thunderstorm was located 8 miles north of
  Odum, moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include:
  Hinesville, Glennville, Ludowici, Fort Stewart, McIntosh,
  Walthourville, Midway, Riceboro, Flemington, Allenhurst, Gumbranch,
  Gum Branch, Donald and Mendes.

This warning includes I-95 in Georgia near mile marker 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3215 8178 3211 8176 3209 8170 3176 8137
      3166 8183 3173 8191 3175 8191 3176 8195
      3179 8195 3179 8199 3182 8202 3181 8203
      3186 8211 3191 8213 3190 8219 3192 8220
TIME...MOT...LOC 2354Z 248DEG 56KT 3178 8201 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRL
2 follow-up statements
769 
WWUS52 KCHS 230018
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
718 PM EST Sun Jan 22 2023

GAC109-179-183-267-230100-
/O.CON.KCHS.SV.W.0007.000000T0000Z-230123T0100Z/
Evans GA-Liberty GA-Long GA-Tattnall GA-
718 PM EST Sun Jan 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EST
FOR PORTIONS OF EVANS...LIBERTY...LONG AND TATTNALL COUNTIES...

At 717 PM EST, a severe thunderstorm was located near Gumbranch,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include: 
Hinesville, Glennville, Ludowici, Fort Stewart, McIntosh, 
Walthourville, Midway, Riceboro, Flemington, Allenhurst, Gum Branch 
and Donald.

This warning includes I-95 in Georgia near mile marker 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3215 8178 3211 8176 3209 8170 3176 8137
      3166 8183 3173 8191 3175 8191 3176 8195
      3179 8195 3179 8199 3188 8196 3205 8193
TIME...MOT...LOC 0017Z 242DEG 34KT 3189 8174 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRL
292 
WWUS52 KCHS 230032
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
732 PM EST Sun Jan 22 2023

GAC109-267-230042-
/O.CAN.KCHS.SV.W.0007.000000T0000Z-230123T0100Z/
Evans GA-Tattnall GA-
732 PM EST Sun Jan 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF EVANS AND TATTNALL
COUNTIES IS CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3209 8170 3176 8137 3166 8183 3172 8189
      3196 8176
TIME...MOT...LOC 0032Z 255DEG 47KT 3189 8156 

$$

GAC179-183-230100-
/O.CON.KCHS.SV.W.0007.000000T0000Z-230123T0100Z/
Liberty GA-Long GA-
732 PM EST Sun Jan 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EST
FOR PORTIONS OF LIBERTY AND LONG COUNTIES...

At 732 PM EST, a severe thunderstorm was located over Flemington,
moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include: 
Hinesville, Ludowici, Fort Stewart, McIntosh, Walthourville, Midway,
Riceboro, Flemington, Allenhurst, Gumbranch and Gum Branch.

This warning includes I-95 in Georgia near mile marker 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3209 8170 3176 8137 3166 8183 3172 8189
      3196 8176
TIME...MOT...LOC 0032Z 255DEG 47KT 3189 8156 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 3:34 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jan 22, 3:34 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
334 PM EST Sun Jan 22 2023

.SYNOPSIS...
A cold front will push through the region this evening. High
pressure will then briefly return before another low pressure
system impacts the region midweek. High pressure is expected
late week into the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
An amplified upper trough will shift towards the East Coast
tonight. At the surface, low pressure currently over
southwestern Georgia will lift across the area and eventually
drag a cold front through, which will push offshore later this
evening. Additional showers and perhaps a few thunderstorms
expected along and ahead of the front. Despite strong wind
fields, lack of instability will keep the severe threat limited.
However, couldn't rule out a couple stronger storms over the
next couple of hours, especially across southeast Georgia where
they are becoming positioned more within the warm sector and
where the better instability resides. Rain chances will
decrease during the latter half of the night as much drier air
filters in from the west. All activity will have exited the
coast by sunrise. It will start to get a bit gusty late tonight
towards daybreak. Lows are forecast to range from the lower/mid
40s inland to upper 40s closer to the coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday: A positively tilted upper level trough with its axis almost
parallel to the eastern seaboard will swing offshore through the
daytime hours. Once the trough is offshore zonal flow will develop
over the local forecast area. At the surface a cold front will push
through the region in the early morning hours with high pressure
building in behind the front. A breezy day is in store for the
region, as 1000 mb geostrophic winds surge after FROPA. A Lake Wind
Advisory is in affect for Lake Moultrie through most of the daytime
hours. Dry conditions are expected with skies clearing by the
afternoon. Even with CAA overrunning the region, downsloping winds
from the northwest as well as full sunshine will allow daytime
temperatures to reach the upper 50s to around 60 across most of the
region. As winds diminish with nightfall and go light to calm,
radiational cooling will chill overnight temperatures to around 30
far inland with mid to upper 30s closer to the coastline.

Tuesday: An upper level trough will be positioned over western
Texas, with zonal flow aloft over the southeastern states. High
pressure centered over the Carolinas will prevail at the surface.
Across western Texas a low pressure system will form at the surface,
progressing north-northeastward through the day. The local region
will be rain free under sunny skies. Low level thickness values
support high temperatures in the upper 50s to near 60. Overnight
clouds will increase ahead of the approaching disturbance. This will
result in more mild overnight temperatures compared to Monday night,
with low 40s inland and upper 40s to near 50 closer to the coast.

Wednesday: High pressure at the surface will retreat into the
Atlantic as a low pressure system progresses northeastward. Through
the daylight hours the system will move from the Mississippi River
Valley northeastward into the Ohio River Valley. While this feature
will likely remain north of the forecast area, a surface cold front
draped from the low pressure system will pass through the region. A
pinched pressure gradient is also expected to form between the high
pressure in the Atlantic and the cold front. A breezy day is
forecast for the region and another Lake Wind Advisory will likely
be required for Lake Moultrie. In addition to breezy conditions
numerous to widespread showers and possibly a thunderstorm are
forecast across the region. Temperatures will be several degrees
above normal, with highs around 70.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
After the cold front pushes through Wednesday evening overnight
temperatures are forecast to drop into the 30s across most inland
locations with low 40s closer to the coast. Surface high pressure
will build into the region Thursday and persist into the weekend
while zonal flow prevails aloft. Prevailing high pressure will
result in a dry forecast with lots of sunshine through the period.
Temperatures will be below normal Thursday and Friday, but warming
this weekend into the 60s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Flight restrictions are likely at all TAF sites through the
remainder of the day and much of tonight. Low ceilings and
occasional reductions in visibilities in showers will persist today
as low pressure passes across the area. There could be brief
periods of improvement this afternoon, but IFR should be the
dominant category. Late tonight, ceilings will begin to lift
and VFR is expected to return Monday morning. In addition, it
will get gusty behind the cold front tonight and especially on
Monday. Maintained mention of LLWS based on elevated winds above
aloft as shown in forecast soundings.

Extended Aviation Outlook: Flight restrictions will be possible
Wednesday as a cold front pushes through the terminals. Showers and
possibly a thunderstorm are forecast Wednesday afternoon into
Wednesday evening.

&&

.MARINE...
Tonight: South to southwest winds will become westerly overnight
following passage of a cold front. Small Craft Advisories are
ongoing for the Charleston county and outer Georgia waters.
There will be a brief wind surge later this evening, then winds
will really ramp up closer to daybreak as high pressure begins
to build.

Monday through Friday: Winds will remain elevated on Monday in the
wake of a cold front. All Small Craft Advisories should expire by
nightfall, however, with tranquil marine conditions forecast Tuesday
as high pressure builds into the region. Winds will surge again
Wednesday as another cold front pushes through the area.
Southwesterly winds are forecast to be 15 to 20 knots with gusts 25
to 30 knots. Winds will shift to the northwest and ease into Friday,
with 10 to 15 knots and an occasional gust to 20 knots forecast.
Seas will also surge, increasing to 5 to 7 ft across most of the
offshore waters. Small Craft Advisories will likely be required for
most, if not all of the coastal waters. High pressure will return
late Thursday and Friday, with winds diminishing to below SCA

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 5 AM to 3 PM EST Monday for SCZ045.
MARINE...Small Craft Advisory until 7 PM EST Monday for AMZ350-374.
     Small Craft Advisory from 6 AM to 5 PM EST Monday for AMZ352.

&&

NEAR TERM...ETM
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...CPM/ETM
MARINE...CPM/ETM
Hazardous weather outlook, Jan 22, 3:26 PM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
326 PM EST Sun Jan 22 2023

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>044-047>052-232030-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
326 PM EST Sun Jan 22 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-232030-
Inland Berkeley-
326 PM EST Sun Jan 22 2023

...LAKE WIND ADVISORY IN EFFECT FROM 5 AM TO 3 PM EST MONDAY FOR
LAKE MOULTRIE...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:20 AM ESTCoastal Flood AdvisoryCHS7 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.